West Virginia, 2003

Flooding in West Virginia, September 2, 2003

September 2, 2003 · NWS RLX · 6 events in 6 counties and zones

South of a strong frontal zone, rain of 2 to 4 inches fell in a narrow west to east band, from the evening on the 1st, through the afternoon on the 2nd. The heaviest rain appeared across central Jackson County, near Ripley, through northern Roane County, around Spencer and Reedy.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

South of a strong frontal zone, rain of 2 to 4 inches fell in a narrow west to east band, from the evening on the 1st, through the afternoon on the 2nd. The heaviest rain appeared across central Jackson County, near Ripley, through northern Roane County, around Spencer and Reedy. The heavy rain continued east into central Calhoun County and southern Gilmer County. A spotter near Normantown of Gilmer County reported 4 inches of rain. An automated rain gauge near Mt Zion of Calhoun County reported 3.7 inches of rain. The cooperative observer at Ripley measured 3.1 inches of rain. By late morning on the 2nd, several roads were covered and damaged by water from overflowing small streams. A Jackson County highway supervisor said, "water over the roads was our biggest problem". The basement area of the Normantown Elementary School in Gilmer County was flooded by Steer Creek. About 4 inches of water covered the basement hallway, with lesser amounts in the basement's 4 classrooms and 2 bathrooms. Water flooded the school's locker room and came within one step of flowing across the gym floor. Gilmer County volunteer firefighters helped moved school supplies and equipment from the basement to lessen the damage. The 4 teachers and principal moved the 60 students to the higher gym, until buses arrived to take the students home. Some students had to go to the high school until the water receded. The first year principal said, "we were prepared but I was not expecting something this major to happen so soon". At Sand Fork Elementary School, about a dozen students remained after an early dismissal. Many other school systems closed early for the day. In Calhoun County, one house had 18 inches of water inside. In Jackson County, one house in the Little Creek area sustained water damage. In Reedy of Roane County, water got into the community building and into the fire house. The Little Kanawha River had a strong 13 foot vertical rise on the 2nd. Yet, the late evening crest remained below flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 2, 3:35 AM EST, 5 hours 25 minutes earlier.

Area forecast discussion, Sep 2, 3:35 AM EST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
435 AM EDT TUE SEP 2 2003

*********************************************************************
435 AM EDT TUE SEP 2 2003

TUESDAY AND TUESDAY NIGHT...
MODELS CONTINUE TO STRUGGLE WITH THE DETAILS OF THE FORECAST...BUT
AT THIS POINT...THE GFS IS SHOWING A REAL GOOD HANDLE ON THE CURRENT
SITUATION AS IT SHOWED ON THE 6 HR FORECAST GOOD LIFT TAKING SHAPE
OVER SRN IN AND SWRN OHIO.  THE SHOWER ACTIVITY THERE HAS DEVELOPED
AND IS INCREASING IN RESPONSE TO A GOOD 850 JET OF ABOUT 30 TO 40
KTS.  THE GFS SHOWS THIS AREA OF LIFT MOVING OVER SE OHIO THIS
MORNING THEN ACROSS NRN WV BY 18Z.  RADAR SEEMS TO BE AGREEING WITH
THIS DEPICTION.  WITH THIS PATTERN SHAPING UP...WILL ADD ANOTHER ROW
OF COUNTIES TO THE FLOOD WATCH AS FLOOD GUIDANCE IS VERY LOW AND
CONVECTIVE CELLS LOOK TO BE SETTING UP IN A TRAINING FASHION.

ONCE THIS WAVE OF RAIN MOVES PAST...THE COLD FRONT WILL TRY AND MOVE
SOUTH...REACHING PERHAPS AS FAR SOUTH AS PKB OR EKN...BUT NOT AS FAR
SOUTH AS THE ETA.  THIS WILL LEAVE MOST OF THE REGION LEFT WITH
SCATTERED DIURNAL CONVECTION.

FOR TONIGHT...LOOKING FOR A LULL IN THE SHOWERS EARLY TONIGHT...BUT
THAT WILL CHANGE LATER IN THE NIGHT AS THE REMNANT OF GRACE
APPROACH.  THE SHORTWAVE ENERGY SHOULD BEGIN TO GET SHEARED AS IT
MOVES NORTHEAST.  THE GFS IS A LITTLE SLOWER...BUT ALSO STRONGER
THAN THE ETA.  HAVE SPED THE TIMING OF THE ARRIVAL OF THE PRECIP A
BIT...BUT KEPT IN LINE WITH THE STRENGTH OF THE GFS.

FOR TEMPS...CONTINUED THE TREND OF GOING ABOVE GUIDANCE FOR HIGHS AS
THE AREA HAS CONSISTENTLY BE 3 TO 5 DEGREES...OR MORE...ABOVE
GUIDANCE.  ALSO RAISED MINS AS INCREASE IN MOISTURE AND CLOUDS
SHOULD MAKE FOR A MUGGY...TROPICAL...TYPE NIGHT.

WEDNESDAY THROUGH MONDAY...
AVN IS MODEL OF CHOICE TONIGHT. MOISTURE FROM TROPICAL SYSTEM
REACHES THE REGION ON WEDNESDAY. THIS SHOULD PROVIDE PLENTY OF
SHOWERS AND THUNDERSTORMS. WITH WET GROUND AND TROPICAL
MOISTURE...SERIOUS FLASH FLOOD THREAT EXISTS. THIS WAVE WILL PUSH
THE INITIAL FRONT SOUTH OF THE REGION BY WEDNESDAY NIGHT. ANOTHER
FRONT WILL THEN MOVE THROUGH FOR THURSDAY. PLENTY OF LOW LEVEL
MOISTURE BUT MID AND HIGH MOISTURE IS LIMITED. SHOULD BE AN
INTERESTING FIGHT BETWEEN INSTABILITY AND LACK OF MOISTURE. WILL
STAY WITH SMALL POPS FOR NOW.

.RLX...
WV...FLOOD WATCH FOR TODAY FOR ZONES WVZ007>011...WVZ016>020...
WVZ028>032...WVZ038>040...WVZ046>047.

VA...NONE.
KY...FLOOD WATCH FOR TODAY FOR ZONE KYZ101.

OH...FLOOD WATCH FOR TODAY FOR ZONES OHZ066>067...OHZ075>076...
OHZ083>087.

.END/ESS/RPY

*********************************************************************
1020 PM EDT MON SEP 1 2003

WILL EXPAND THE FLOOD WATCH EAST AND SOUTH FOR THE OVERNIGHT AND
AFTERNOON HOURS...DUE TO A LARGE AREA OF PCPN MOVING TOWARD THE
REGION FROM THE SOUTHWEST.  THIS WILL COMBINE WITH THE ABUNDANT
MOISTURE AND LIFT PROVIDED BY THE FRONT SPELLS WET CONDITIONS WITH
SOME POSSIBLE FLASH FLOODING THROUGH TUESDAY AFTN.  THE TEMPERATURES
ARE IN THE BALLPARK WITH MINOR ADJUSTMENTS.

.END/ELW

*********************************************************************
345 PM EDT MON SEP 1 2003

TONIGHT AND TUESDAY...

ATMOSPHERE REMAINS MOIST AND UNSTABLE THIS AFTERNOON WITH
PRECIPITABLE WATER AROUND 2 INCHES AND CAPE VALUES AROUND 1500
J/KG.  AFTERNOON CONVECTION WELL UNDERWAY WITH COVERAGE ACROSS MOST
OF CWA.  SURFACE FRONT VERY NEAR ITS LATE MORNING LOCATION ACROSS
CENTRAL PA/OH/IN THEN SOUTHWEST INTO SOUTHERN ILLINOIS AND SOUTHEAST
MISSOURI.  LINE OF STRONG CONVECTION HAS DEVELOPED ON SOUTHERN SIDE
OF HEAVY RAIN BAND ACROSS WESTERN OHIO AND INDIANA PROMPTING A
SEVERE THUNDERSTORM WATCH FROM SPC.  WILL GO WITH CATEGORICAL POPS
ACROSS SOUTHEAST OHIO WITH GRADIENT SOUTHEAST TO CHANCE.

MODELS INDICATE HEAVY RAIN BAND ASSOCIATED WITH ISENTROPIC LIFTING
AND UPPER LEVEL SUPPORT SLIDES SOUTH LATE TONIGHT AND TUESDAY ACROSS
NORTHERN PART OF COUNTY WARNING AREA.  AM A LITTLE SKEPTICAL THIS
WILL OCCUR AS FAST AS MODELS SHOW IT BUT WILL CARRY LIKELY POPS
ACROSS NORTH FOR TUESDAY.  HPC HIGHLIGHTS NORTHERN AREA FOR
EXCESSIVE RAINFALL POTENTIAL...WHILE SOUTHEAST REMAINS IN SLIGHT
SEVERE THUNDERSTORM THREAT THIS EVENING WITH POSSIBLE DAMAGING WINDS.

HAVE ELECTED TO ISSUE FLOOD WATCH FOR TWO PORTIONS OF AREA.  A WATCH
IS POSTED FOR NORTHERN MOUNTAINS OF WEST VIRGINIA FOR THIS EVENING
TO COVER ONGOING CONVECTION WITH POTENTIAL FOR HEAVY RAINS AFTER
RECEIVING VERY HEAVY RAINS SUNDAY NIGHT AND HAVING PROBLEMS.  A
SEPARATE WATCH HAS BEEN POSTED FOR TONIGHT AND TUESDAY FOR SOUTHEAST
OHIO AND EXTREME NORTHWEST WEST VIRGINIA FOR THE THREAT OF EXCESSIVE
RAINS ASSOCIATED WITH ISENTROPIC HEAVY RAIN BAND SLIDING SOUTH.

OUTSIDE OF SOUTHEAST OHIO...THINK THAT THERE WILL BE A DECLINE IN
OVERALL ACTIVITY AFTER SUNSET WITH LOSS OF HEATING UNTIL MORE
STRATIFORM RAIN ARRIVES TOWARDS PREDAWN HOURS.

TUESDAY NIGHT THROUGH SUNDAY...
CONTINUE TO MONITOR FLIP-FLOPPING MODELS AND TROPICAL MOISTURE
DURING THIS TIME PERIOD.  CONSENSUS IS TO GO WITH 00Z GFS RUN...SO
WILL DO FOR THE MOST PART.  ANYWAY YOU GO...WE WILL REMAIN IN OUR
MOIST PATTERN THROUGH DAY 4.  WEDNESDAY LOOKS TO BE THE DAY OF
WIDESPREAD SHOWERS AND THUNDERSTORMS AS THE ENERGY LEFT OVER FROM
TROPICAL STORM GRACE PUSHES TOWARDS OUR REGION.  CONTINUING TO WATCH
FLOODING POTENTIAL UNTIL THE COLD FRONT CLEARS THE FORECAST AREA AS
IT PUSHES EASTWARD THURSDAY AFTERNOON.

FINALLY...HIGH PRESSURE WILL BE ALLOWED TO INFILTRATE THE REGION.
AS A RESULT...KEPT WITH THE DRY FORECAST THROUGH NEXT MONDAY.  BEST
MOISTURE WILL REMAIN ACROSS THE EASTERN MOUNTAINS...AND KEPT CLOUD
COVER A LITTLE HIGHER ACROSS THIS REGION ESPECIALLY DURING THE
AFTERNOON HOURS EACH DAY.

WILL DECREASE OVERNIGHT TEMPERATURES THROUGHOUT THE LAST 2 TO 3
MORNINGS...EXPECTING LESS CLOUDS DURING THIS PERIOD.

HC/KF
*********************************************************************
1105 AM EDT MON SEP 1 2003

AFTERNOON UPDATE...

SURFACE FRONTAL ANALYSIS AT 14Z SHOWS FRONT EXTENDING EAST CENTRAL
PENNSYLVANIA WESTWARD THROUGH CENTRAL OHIO AND INDIANA...THEN
SOUTHWEST ACROSS SOUTHERN ILLINOIS INTO SOUTHEAST MISSOURI.  CURRENT
BAND OF MORE SIGNIFICANT PRECIPITATION ALIGNED ALONG AND NORTH OF
THIS BOUNDARY.  THERE HAVE BEEN A FEW ISOLATED SHOWERS DEVELOP
ACROSS NORTHERN WEST VIRGINIA BUT THOSE ARE MOVING OUT AT THIS
TIME.

SATELLITE AND REGIONAL RADAR SHOWING LARGE CLUSTER OF RAIN WITH SOME
EMBEDDED THUNDER MOVING THROUGH CENTRAL OHIO BUT LITTLE ACTIVITY
BEHIND THIS FEATURE.  MID LEVEL CLOUDS ALREADY DEVELOPING ACROSS
NORTHERN KENTUCKY AND EXPECT THIS TREND TO CONTINUE WITH AFTERNOON
HEATING.  WITH MODELS SHOWING FRONT SLIDING NORTH A BIT THIS
AFTERNOON AND MID LEVEL TEMPS WARMING A TOUCH THINK THAT ACTIVITY
ACROSS SOUTHERN HALF OF CWA WILL BE MORE SCATTERED IN NATURE.
THREAT OF VERY HEAVY RAIN EXISTS WITH PRECIPITABLE WATER AROUND 2
INCHES.  WITH AFTERNOON DESTABILIZATION AND DECENT LOW LEVEL
FLOW...STRONG STORMS COULD DEVELOP WITH THE THREAT OF DAMAGING
WINDS.  SPC HAS OUTLOOKED ARE WESTERN CWA FOR THIS THREAT.

SO...WILL UPDATE FORECAST TO LOWER LIKELY POPS DOWN TO HIGH CHANCE
ACROSS SOUTH...FURTHEST AWAY FROM FRONTAL INFLUENCE.  WILL CONTINUE
CATEGORICAL/LIKELY ACROSS NORTH WITH CLUSTER GOING THROUGH OHIO AND
POTENTIAL FOR MORE ACTIVITY LATE THIS AFTERNOON EVENING.  CURRENT
TEMPERATURE FORECAST LOOKS OKAY AND WILL LEAVE AS IS.

.END/ HC
*********************************************************************
Hazardous weather outlook, Sep 2, 4:00 AM EST, 5 hours before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-021500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
500 AM EDT TUE SEP 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

VERY MOIST UNSTABLE AIR HAS PUSHED INTO THE REGION AHEAD OF A
WEAK...SLOW MOVING...FRONTAL BOUNDARY.  SOUTH OF THE FRONT...LINES
OF SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS MORNING AND WITH
THE GENERAL WEST TO EAST MOVEMENT...THE CELLS APPEAR TO BE SETTING
UP TO MOVE ACROSS THE SAME AREAS.  WITH THE GROUND ALREADY SATURATED
IN MANY OF THESE LOCATIONS ACROSS NORTHERN WEST
VIRGINIA...SOUTHEASTERN OHIO AND NORTHEASTERN KENTUCKY...THE
POTENTIAL FOR MORE HEAVY RAIN HAS PROMPTED THE POSTING OF A FLOOD
WATCH.

* FLOOD WATCH................SEE WGUS61 KRLX - FFARLX FOR DETAILS *

.DAYS TWO THROUGH SEVEN...

THE REMNANTS OF TROPICAL STORM GRACE WILL MOVE ACROSS THE REGION ON
WEDNESDAY. WITH THE GROUND ALREADY SATURATED IN MANY
LOCATIONS...HEAVY RAINFALL WITH THIS SYSTEM WILL PROVIDE A FLOODING
THREAT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SEYMOUR

In the hours before

Special weather statement, Sep 2, 7:11 AM EST, 1 hour 49 minutes before
OHZ086-021400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
811 AM EDT TUE SEP 2 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR GALLIA COUNTY...

AT 811 AM...NATIONAL WEATHER SERVICE RADAR SHOWED SHOWERS AND
THUNDERSTORMS WITH MODERATE TO HEAVY RAIN CONTINUE TO FALL ACROSS
MUCH OF GALLIA COUNTY.  RADAR ESTIMATES OF UP TO ONE TO ONE AND A
HALF INCHES OF RAIN HAS FALLEN SINCE 7 AM.

NO REPORTS OF WATER PROBLEMS HAVE BEEN REPORTED.  HOWEVER...MINOR
FLOODING TO POOR DRAINAGE AND LOW LYING AREAS CAN BE EXPECTED.
MOTORISTS SHOULD BE CAUTIOUS AND WATCH FOR PONDING WATER ON
HIGHWAYS.

THE RAIN SHOULD TAPER OFF TO LIGHT SHOWERS BY 9 AM.  BUT MORE
SHOWERS AND THUNDERSTORMS WITH MODERATE TO HEAVY RAINFALL SHOULD
MOVE INTO THE AREA BY 10 AM.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Jackson

When
September 2, 9:00 AM EST to 3:00 PM EST
Where
Jackson forecast zone
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
38.835, -81.675 (the zone’s center; the record gives no point)

Flood, Mason

When
September 2, 9:00 AM EST to 3:00 PM EST
Where
Mason forecast zone
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
38.770, -82.026 (the zone’s center; the record gives no point)

Flood, Roane

When
September 2, 9:00 AM EST to 3:00 PM EST
Where
Roane forecast zone
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
38.714, -81.348 (the zone’s center; the record gives no point)

Flood, Calhoun

When
September 2, 9:30 AM EST to 3:30 PM EST
Where
Calhoun forecast zone
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
38.845, -81.118 (the zone’s center; the record gives no point)

Flood, Gilmer

When
September 2, 9:30 AM EST to 3:30 PM EST
Where
Gilmer forecast zone
Property damage
$150,000
Reported by
NEWSPAPER
Coordinates
38.924, -80.857 (the zone’s center; the record gives no point)

Flood, Braxton

When
September 2, 11:45 AM EST to 3:30 PM EST
Where
Braxton forecast zone
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
38.700, -80.719 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368551, 5368552, 5368553, 5368548, 5368550, 5368549.